Drug-induced autoimmune hepatitis associated with turmeric Detary supplement use

Ashley L. Lukefahr, Sean McEvoy, Chelsea Alfafara, Janet L Funk

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Turmeric Detary supplement sales, which accounted for US$69 million in spenDng in 2016, have been increasing exponentially in the USA, making this one of the most popular botanical supplements sold in the USA. Herbal supplement use, which is generally regarded as safe by consumers, is not usually reported to healthcare providers. We reported here on a case of autoimmune hepatitis, occurring in a 71-year-old woman taking turmeric Detary supplements for the maintenance of carDovascular health, which resolved rapidly following Dscontinuation of the turmeric supplements. Of particular note, turmeric use was not documented in the patient's meDcal records and the potential causative role of the turmeric supplementation was ultimately identified by the patient rather than the healthcare providers. To our knowledge, this is the first documented report of turmeric supplement-induced autoimmune hepatitis.

Original languageEnglish (US)
Article numberbcr-2018-224611
JournalBMJ Case Reports
Volume2018
DOIs
StatePublished - Jan 1 2018

Fingerprint

Chemical and Drug Induced Liver Injury
Curcuma
Autoimmune Hepatitis
Health Personnel
Maintenance
Health

Keywords

  • complementary meDcine
  • contrainDcations and precautions
  • gastrointestinal system
  • healthcare improvement and patient safety
  • hepatitis other

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Drug-induced autoimmune hepatitis associated with turmeric Detary supplement use. / Lukefahr, Ashley L.; McEvoy, Sean; Alfafara, Chelsea; Funk, Janet L.

In: BMJ Case Reports, Vol. 2018, bcr-2018-224611, 01.01.2018.

Research output: Contribution to journalArticle

Lukefahr, Ashley L. ; McEvoy, Sean ; Alfafara, Chelsea ; Funk, Janet L. / Drug-induced autoimmune hepatitis associated with turmeric Detary supplement use. In: BMJ Case Reports. 2018 ; Vol. 2018.
@article{6ad72080c96b4c58945ed9e95392b3c8,
title = "Drug-induced autoimmune hepatitis associated with turmeric Detary supplement use",
abstract = "Turmeric Detary supplement sales, which accounted for US$69 million in spenDng in 2016, have been increasing exponentially in the USA, making this one of the most popular botanical supplements sold in the USA. Herbal supplement use, which is generally regarded as safe by consumers, is not usually reported to healthcare providers. We reported here on a case of autoimmune hepatitis, occurring in a 71-year-old woman taking turmeric Detary supplements for the maintenance of carDovascular health, which resolved rapidly following Dscontinuation of the turmeric supplements. Of particular note, turmeric use was not documented in the patient's meDcal records and the potential causative role of the turmeric supplementation was ultimately identified by the patient rather than the healthcare providers. To our knowledge, this is the first documented report of turmeric supplement-induced autoimmune hepatitis.",
keywords = "complementary meDcine, contrainDcations and precautions, gastrointestinal system, healthcare improvement and patient safety, hepatitis other",
author = "Lukefahr, {Ashley L.} and Sean McEvoy and Chelsea Alfafara and Funk, {Janet L}",
year = "2018",
month = "1",
day = "1",
doi = "10.1136/bcr-2018-224611",
language = "English (US)",
volume = "2018",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Drug-induced autoimmune hepatitis associated with turmeric Detary supplement use

AU - Lukefahr, Ashley L.

AU - McEvoy, Sean

AU - Alfafara, Chelsea

AU - Funk, Janet L

PY - 2018/1/1

Y1 - 2018/1/1

N2 - Turmeric Detary supplement sales, which accounted for US$69 million in spenDng in 2016, have been increasing exponentially in the USA, making this one of the most popular botanical supplements sold in the USA. Herbal supplement use, which is generally regarded as safe by consumers, is not usually reported to healthcare providers. We reported here on a case of autoimmune hepatitis, occurring in a 71-year-old woman taking turmeric Detary supplements for the maintenance of carDovascular health, which resolved rapidly following Dscontinuation of the turmeric supplements. Of particular note, turmeric use was not documented in the patient's meDcal records and the potential causative role of the turmeric supplementation was ultimately identified by the patient rather than the healthcare providers. To our knowledge, this is the first documented report of turmeric supplement-induced autoimmune hepatitis.

AB - Turmeric Detary supplement sales, which accounted for US$69 million in spenDng in 2016, have been increasing exponentially in the USA, making this one of the most popular botanical supplements sold in the USA. Herbal supplement use, which is generally regarded as safe by consumers, is not usually reported to healthcare providers. We reported here on a case of autoimmune hepatitis, occurring in a 71-year-old woman taking turmeric Detary supplements for the maintenance of carDovascular health, which resolved rapidly following Dscontinuation of the turmeric supplements. Of particular note, turmeric use was not documented in the patient's meDcal records and the potential causative role of the turmeric supplementation was ultimately identified by the patient rather than the healthcare providers. To our knowledge, this is the first documented report of turmeric supplement-induced autoimmune hepatitis.

KW - complementary meDcine

KW - contrainDcations and precautions

KW - gastrointestinal system

KW - healthcare improvement and patient safety

KW - hepatitis other

UR - http://www.scopus.com/inward/record.url?scp=85053337397&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85053337397&partnerID=8YFLogxK

U2 - 10.1136/bcr-2018-224611

DO - 10.1136/bcr-2018-224611

M3 - Article

C2 - 30206065

AN - SCOPUS:85053337397

VL - 2018

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

M1 - bcr-2018-224611

ER -